Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 12, NWS Topeka, KS

April 29, 2022Morris County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 29, 2022, 8:20 PM CDT for Morris County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2022, 8:20 PM CDT (01:20 UTC)
Expired
Apr 29, 2022, 8:32 PM CDT
In force
12 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Morris County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted.

082 
WFUS53 KTOP 300120 RRA
TORTOP
KSC127-300145-
/O.NEW.KTOP.TO.W.0012.220430T0120Z-220430T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
820 PM CDT Fri Apr 29 2022

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southern Morris County in east central Kansas...

* Until 845 PM CDT.
    
* At 820 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Burdick, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Council Grove, Wilsey and Burdick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3852 9693 3860 9693 3864 9692 3865 9648
      3852 9652
TIME...MOT...LOC 0120Z 277DEG 34KT 3859 9688 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Reese
1 follow-up statement
076 
WWUS53 KTOP 300132
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
832 PM CDT Fri Apr 29 2022

KSC127-300142-
/O.CAN.KTOP.TO.W.0012.000000T0000Z-220430T0145Z/
Morris-
832 PM CDT Fri Apr 29 2022

...THE TORNADO WARNING FOR SOUTHERN MORRIS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas.

Remember, a Tornado Warning still remains in effect for northern 
Morris County until 845 PM.

LAT...LON 3852 9693 3860 9693 3864 9692 3865 9648
      3852 9652
TIME...MOT...LOC 0129Z 277DEG 34KT 3858 9673 

$$

Reese

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:43 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 29, 6:43 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
643 PM CDT Fri Apr 29 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 257 pm CDT Fri Apr 29 2022

- Severe thunderstorms will develop late this afternoon and extend
through the evening hours. Discrete supercells will be capable of
large hail and possible tornadoes. A line of storms will develop
during the evening hours with the primary hazard being damaging wind
gusts and perhaps a few meso vortex tornadoes embedded within the
line.

- Strong to severe thunderstorms may be possible Monday afternoon
and evening.

This afternoon and Tonight: Early this afternoon a surface low was
located across west central KS with a dryline extending east
southeast through Russel, to east of Great Bend to west of Kingman.
An EML has overspread the warm sector however sfc heating heating,
convergence along the surface dryline and stronger ascent ahead
of a a shortwave trough lifting northeast across the Plains will
help to erode the capping inversion for a few discrete supercells
to develop along and ahead of the dryline across north central and
south central KS. The environment will be favorable for any
discrete supercells to produce large hail and possible tornadoes
given forecast hodographs that show clockwise looping in the
lowest 2 to 3KM. This will provide low-level horizontal vorticity
to be nearly parcel with the storm relative motions vectors.
Thus, any supercell may develop intense low-level rotation that
could produce a tornado. Even though surface dewpoints are only in
the lower 60s, H5 temperatures are around
-17 degree C providing over 2500 J/KG of MLCAPE. There are a few
 CAMs that show the cap ahead of the dryline not breaking but the
 latest HRRR that is usually more robust with CIN, shows discrete
 supercells developing northeast of Newton KS around 22Z and
 moving northeast into the TOP CWA by 7 PM, and into east central
 KS by 8 PM. The surface cold front across northwest KS will
 gradually overtake the dryline and cause a line of storms to
 develop across the western CWA. There may be a period during the
 late afternoon through the early evening hours across the western
 counties for the storms that develop ahead of the front to
 remain semi-discrete for an hour or two before transitioning into
 a linear line of the storms. I cannot rule out a possible
 tornado with any of the semi-discrete storms across north central
 KS during the late afternoon and early evening hours. This line
 will move east ahead of the cold front across northeast and east
 central KS and should move southeast of the CWA by 12 Midnight.
 Expect damaging wind gusts along the QLCS and since the sfc-3KM
 shear vectors will be nearly perpendicular to the line there may
 be a few meso vortex tornadoes embedded within the line through
 the mid and late evening hours.

Saturday through Sunday, the H5 trough across the Plains will lift
northeast into the upper Midwest and Great Lakes States. Another
upper trough will dig southeast across the western US Saturday
night. Expect cooler temperatures and dry conditions for the weekend.
Highs on Saturday will reach the lower 60s along the NE border with
upper 60s expected across the southern counties. Highs on Sunday
will be warmer as the H5 ridge shifts east across the Plains. look
for maximum temperatures in the lower to mid 70s.

Sunday night through Monday night, an upper trough across the
southwest US will lift northeast across the Plains late Monday.
Strong southerly low-level flow will advect richer moisture
northward across the state. Isentropic lift may cause a few elevated
thunderstorms late Sunday night into Monday morning. We may see some
clearing Monday afternoon before a surface front shifts southeast
across the CWA. Surface convergence across along the front combined
with DCVA will provide sufficient lift for numerous showers and
thunderstorms Monday afternoon int Monday night. The vertical wind
shear combined with instability will be favorable for strong to
severe thunderstorms with the better chance across east central KS.

Tuesday through Wednesday, another upper level trough will dig
southeast across the western US into the southwest US. A downstream
ridge will move across the Plains. Expect cooler temperatures with
the highs in the 60s.

Wednesday night through Friday, the upper level trough across the
southwest US will slowly lift northeast. Expect chances for showers
and thunderstorms. The vertical shear and instability may be
sufficient on Thursday for a some stronger to severe storms. Cloud
cover and rain may keep highs in the 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Apr 29 2022

Strong to severe storms could impact airports for the first few
hours of the 00Z TAF period. Will amend as necessary as storms
continue to develop and track toward terminals, but have included
TSRA and strong winds for the current expected timeframe. A cold
front will move through and winds will shift to the west. A line
of storms along the front will also shift east of sites as the
boundary moves through by 06Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Teefey
Hazardous weather outlook, Apr 29, 7:39 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
739 PM CDT Fri Apr 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-010045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
739 PM CDT Fri Apr 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A Tornado Watch is currently in effect. Severe thunderstorms are
impacting the region this evening into the early overnight hours.
All modes of severe weather will be possible with these storms
this evening. Into tonight, storms are expected to form into a
squall line along a cold front as they move into far eastern
Kansas. Damaging wind gusts and large hail will be the main
hazards at that time. Storms should exit the area after midnight.

A High Wind Warning is also in effect for north central portions
of Kansas until 10 PM. Southwest winds will be between 40 to 50
mph with gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 29, 7:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     2 ESE WASHINGTON        39.81N 97.02W
04/29/2022                   WASHINGTON         KS   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&
Local storm report, Apr 29, 7:39 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 E CHAPMAN             38.97N 96.99W
04/29/2022  E1.50 INCH       DICKINSON          KS   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, Apr 29, 7:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     6 NW JUNCTION CITY      39.09N 96.90W
04/29/2022  E70 MPH          GEARY              KS   TRAINED SPOTTER

&&
Local storm report, Apr 29, 8:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 S CHAPMAN             38.94N 97.02W
04/29/2022  M1.50 INCH       DICKINSON          KS   PUBLIC

&&
Local storm report, Apr 29, 8:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          7 SE CARLTON            38.62N 97.19W
04/29/2022                   DICKINSON          KS   EMERGENCY MNGR

&&

ST
Local storm report, Apr 29, 8:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TORNADO          1 S WAMEGO              39.19N 96.31W
04/29/2022                   WABAUNSEE          KS   PUBLIC

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:00 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley, Washington30 min
Apr 29, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Riley37 min
Apr 29, 7:09 PM CDTSevere Thunderstorm WarningTOPWashington21 min
Apr 29, 7:11 PM CDTTornado WarningTOPDickinson, Geary23 min
Apr 29, 7:15 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee30 min
Apr 29, 7:23 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris37 min
Apr 29, 7:27 PM CDTHigh Wind WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington2 hr
Apr 29, 7:39 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie36 min
Apr 29, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Geary, Pottawatomie, Riley49 min
Apr 29, 7:44 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Riley, Wabaunsee46 min
Apr 29, 7:59 PM CDTTornado Warning Tornado observedTOPDickinson17 min
Apr 29, 8:02 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Geary, Morris28 min
Apr 29, 8:06 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee24 min
Apr 29, 8:07 PM CDTTornado WarningTOPDickinson, Morris23 min
Apr 29, 8:09 PM CDTTornado WarningTOPPottawatomie, Wabaunsee21 min
Apr 29, 8:14 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie31 min
Apr 29, 8:20 PM CDTTornado Warning Tornado observedTOPJackson, Pottawatomie13 min
Apr 29, 8:23 PM CDTTornado WarningTOPGeary, Morris22 min
Apr 29, 8:24 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Lyon, Morris, Riley, Wabaunsee36 min
Apr 29, 8:27 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee48 min
Apr 29, 8:35 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson40 min
Apr 29, 8:36 PM CDTTornado WarningTOPGeary, Morris, Wabaunsee24 min
Apr 29, 8:38 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee22 min
Apr 29, 8:43 PM CDTTornado WarningTOPJackson, Jefferson17 min
Apr 29, 8:45 PM CDTSpecial Weather StatementTOPFranklin, Osage30 min
Apr 29, 8:48 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha27 min
Apr 29, 8:57 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee33 min
Apr 29, 8:59 PM CDTTornado WarningTOPWabaunsee16 min
Apr 29, 9:02 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage28 min
Apr 29, 9:13 PM CDTTornado WarningTOPOsage, Shawnee, Wabaunsee17 min
Apr 29, 9:17 PM CDTSpecial Weather StatementTOPCoffey28 min
Apr 29, 9:19 PM CDTSpecial Weather StatementTOPAnderson26 min
Apr 29, 9:24 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Osage, Shawnee36 min
Apr 29, 9:43 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin47 min
Apr 29, 9:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee28 min
Apr 29, 10:18 PM CDTSevere Thunderstorm WarningTOPAnderson42 min
Apr 30, 3:21 AM CDTWind AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Marshall and 6 more16 hr

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.